Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 115, NWS Memphis, TN

August 11, 2014Coahoma County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 11, 2014, 7:02 AM CDT for Coahoma County, Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 7:02 AM CDT (12:02 UTC)
Expired
Aug 11, 2014, 10:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Coahoma County, MS, Tallahatchie County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WGUS54 KMEG 111202
FFWMEG
MSC027-135-111500-
/O.NEW.KMEG.FF.W.0115.140811T1202Z-140811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
702 AM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1000 AM CDT

* AT 701 AM CDT...1 TO 2 INCHES OF RAINFALL HAS OCCURRED OVER THE    
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1  
  TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLESTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 9030 3374 9032 3377 9026 3377 9019
      3380 9019 3380 9045 3398 9046 3398 9065
      3412 9067 3407 9045 3408 9013 3401 8993
      3382 8993 3380 9013 3372 9014 3373 9024
      3369 9028

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:46 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 11, 6:46 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT MON AUG 11 2014

.UPDATE...

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT MON AUG 11 2014/

DISCUSSION...

EARLY THIS MORNING...AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING
SLOWLY EASTWARD ALONG THE EXTREME NORTHERN PORTION OF NORTHWEST TN.
A FEW OTHER THUNDERSTORMS WERE OVER NORTHEAST AR. SKIES WERE MOSTLY
CLEAR ACROSS NORTH MS...AND PARTLY TO MOSTLY CLOUDY SKIES ELSEWHERE.
TEMPERATURES WERE IN THE LOWER AND MIDDLE 70S.

AN UPPER LEVEL SHORT WAVE WILL PUSH THROUGH THE MIDSOUTH TODAY AND
TONIGHT ALONG WITH AN ASSOCIATED COLD FRONT. THE ATMOSPHERE REMAINS
VERY MOIST AHEAD OF THIS SYSTEM AND WILL BECOME MORE UNSTABLE WITH
DAYTIME HEATING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY WITH THE HIGHEST POPS FROM PORTIONS OF WEST TN INTO
NORTH MS AND EAST CENTRAL AR. TRIMMED THE POPS BACK A LITTLE
ELSEWHERE. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING MAY OCCUR. TEMPERATURES WILL BE VERY WARM TO HOT.
CHANCES FOR RAIN WILL END FROM THE NORTHWEST TONIGHT AS THE
UPPER LEVEL SHORT WAVE AND COLD FRONT MOVE TO THE SOUTHEAST.

A STRONG UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO THE
SOUTHERN APPALACHIANS TUESDAY WITH UPPER LEVEL RIDGING OVER THE
ROCKIES. THIS WILL PLACE THE MIDSOUTH IN INCREASING NORTHWEST FLOW
ALOFT. CANADIAN HIGH PRESSURE WITH DRY AND UNSEASONABLY MILD AIR
WILL PUSH INTO THE MIDSOUTH FROM THE NORTH SETTING THE STAGE FOR
SEVERAL DAYS OF TERRIFIC SUMMERTIME WEATHER. THERE IS SOME
UNCERTAINTY IN THE FORECAST TUESDAY FOR THE SOUTHEAST CORNER OF WEST
TN INTO NORTHEAST MS. MODELS INDICATE THERE MAY BE ENOUGH LINGERING
INSTABILITY AND MOISTURE FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS AS AN UPPER LEVEL DISTURBANCE ROTATES THROUGH THIS
REGION. FOR NOW...ONLY REINTRODUCED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS GENERALLY JUST SOUTH AND EAST OF TUPELO. THIS SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS MAY NEED TO BE EXPANDED ACROSS
MORE OF THE AFOREMENTIONED AREA IN LATER FORECASTS.
OTHERWISE...RAIN FREE WEATHER IS FORECAST THROUGH FRIDAY WITH
TERRIFIC TEMPERATURES. ONCE AGAIN THIS SUMMER...TEMPERATURES WILL BE
WELL BELOW NORMAL...HIGHS WILL BE IN THE 80S AND LOWS WILL BE IN THE
50S AND 60S.

SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
GRADUALLY SPREAD ACROSS THE MIDSOUTH FROM THE WEST AND NORTHWEST
OVER THE WEEKEND. MOIST AND UNSTABLE AIR WILL SPREAD INTO THE
MIDSOUTH. IN ADDITION...UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW
ALOFT WILL AFFECT THE AREA. LATEST MODELS ARE SLOWER IN PUSHING
THE DRY AND STABLE AIR OUT OF THE REGION...THUS SLOWED THE EASTWARD
PROGRESSION OF THE INCREASING POPS SOME.

JCL

&&

.AVIATION...

12Z TAF CYCLE

CURRENTLY A FRONTAL BOUNDARY STRETCHES FROM WESTERN KENTUCKY TO THE SW
THROUGH CENTRAL ARKANSAS. THIS FRONT WILL MOVE THROUGH THE
REGION TODAY...AND COULD PRODUCE SHOWERS AND THUNDERSTORMS AT ALL SITES.
THUS HAVE INCLUDED A VCTS AT ALL FOR LATE THIS MORNING AND THIS
AFTERNOON. KEPT CIGS AND VSBYS IN VFR CATEGORY FOR NOW AS GUIDANCE
SUGGESTS...ALTHOUGH BRIEF PERIODS OF MVFR COULD OCCUR THIS
AFTERNOON WITH CONVECTION. WINDS WILL BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGHOUT THE DAY...BUT WILL SHIFT TO BE FROM A MORE
NORTHERLY DIRECTION THIS EVENING AND TONIGHT BEHIND THE FRONTAL
PASSAGE. TEMPO FOR MVFR CONDITIONS AT KMKL AND KTUP LATE IN THE
PERIOD AS LIGHT WINDS AND MOIST LOW LEVELS COULD LEAD TO SOME
RADIATION FOG IN THE EARLY MORNING HOURS.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 11, 3:49 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT MON AUG 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
349 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. A FEW STRONG
TO SEVERE STORMS ARE POSSIBLE. DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY REPORTS OF SEVERE WEATHER OR FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:24 AM CDTFlash Flood WarningMEGCoahoma, Quitman, Tallahatchie3 hr

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.